Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 14, NWS Cheyenne, WY

April 7, 2017Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Apr 7, 2017, 3:29 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Apr 7, 2017, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 7, 2017, 3:29 AM MDT (09:29 UTC)
In effect from
Apr 7, 2017, 6:00 PM MDT
Expired
Apr 7, 2017, 11:25 AM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2465 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WWUS75 KCYS 070929
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
329 AM MDT Fri Apr 7 2017

...POTENTIAL FOR HIGH WINDS DEVELOPING IN THE ARLINGTON AREA THIS
EVENING...SPREADING INTO THE LARAMIE VALLEY SATURDAY MORNING AND
AFTERNOON... 

WYZ110-080000-
/O.NEW.KCYS.HW.A.0014.170408T0000Z-170409T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
329 AM MDT Fri Apr 7 2017

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from this evening through Saturday
afternoon. 

* TIMING...Winds are expected to increase in the Arlington area
  late this afternoon and could become strong during the evening
  and overnight. Winds will continue through Saturday. 

* WINDS...West to southwest 35 to 45 MPH with gusts up to 60 MPH.

* IMPACTS...Mainly to transportation. Dangerous travel for light
  weight and high profile vehicles, especially along interstate 80
  near Arlington between Laramie and Rawlins. Strong cross winds
  will create a risk for vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ115-080000-
/O.NEW.KCYS.HW.A.0014.170408T1200Z-170409T0000Z/
Laramie Valley-
Including the cities of Bosler and Laramie
329 AM MDT Fri Apr 7 2017

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Saturday morning through Saturday
afternoon. 

* TIMING...Winds will increase early Saturday morning and continue
  through the afternoon. 

* WINDS...West to southwest 35 to 45 MPH with gusts up to 60 MPH. 

* IMPACTS...Mainly to transportation. Dangerous travel for light
  weight and high profile vehicles. Strong cross winds will 
  create a risk for vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

HAMMER
1 follow-up statement
445 
WWUS75 KCYS 071725
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1125 AM MDT Fri Apr 7 2017

...STRONG WINDS DEVELOPING TONIGHT AND SATURDAY MORNING...

WYZ110-081200-
/O.UPG.KCYS.HW.A.0014.170408T0000Z-170409T0000Z/
/O.NEW.KCYS.HW.W.0021.170408T0000Z-170409T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1125 AM MDT Fri Apr 7 2017

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT
SATURDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 6 PM this evening to 6 PM MDT
Saturday. The High Wind Watch is no longer in effect. 

* TIMING...Winds are expected to increase in the Arlington area
  late this afternoon and will become strong during the evening 
  and overnight. Winds will continue through Saturday. 

* WINDS...West to southwest 35 to 45 MPH with gusts up to 60 MPH.

* IMPACTS...Mainly to transportation. Dangerous travel for light 
  weight and high profile vehicles, especially along interstate 
  80 near Arlington between Laramie and Rawlins. Strong cross 
  winds will create a risk for vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ115-081200-
/O.UPG.KCYS.HW.A.0014.170408T1200Z-170409T0000Z/
/O.NEW.KCYS.HW.W.0021.170408T1200Z-170409T0000Z/
Laramie Valley-
Including the cities of Bosler and Laramie
1125 AM MDT Fri Apr 7 2017

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT SATURDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 6 AM to 6 PM MDT Saturday. The
High Wind Watch is no longer in effect. 

* TIMING...Winds will increase early Saturday morning and 
  continue through the afternoon. 

* WINDS...West to southwest 35 to 45 MPH with gusts up to 60 MPH.

* IMPACTS...Mainly to transportation. Dangerous travel for light 
  weight and high profile vehicles. Strong cross winds will 
  create a risk for vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

RUBIN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Apr 6, 8:34 PM MDT, 6 hours 55 minutes earlier.

Area forecast discussion, Apr 6, 8:34 PM MDT, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
834 PM MDT Thu Apr 6 2017

.UPDATE...
Issued at 809 PM MDT Thu Apr 6 2017

A strong upper level trof is expected to move into the western
U.S. during the next couple of days. As this upper level trof
approaches the region, wind speeds will be on the increase during
the next couple of days. On Friday, the low level flow is
expected to turn more to the west-southwest which will allow for
dewpoints to dip into the 20s across much of the area. The dry
atmosphere combined with downslope warming will result in the
potential Red Flag conditions mainly east of the Laramie Range
where fuels continue to be very dry. There will most likely be
some additional high cloud cover tomorrow which may result in some
standing wave clouds which may tend to suppress wind speeds a
bit, but mixing depths should be quite deep to still support some
locations seeing Red Flag Criteria. At this point, we are not
completely sure how widespread the red flag conditions will be, so
after collaborating with neighboring offices we decided to only
mention a Fire Weather Watch for now, and let the next shift take
a closer look.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 230 PM MDT Thu Apr 6 2017

Tonight...Expect a quiet and uneventful overnight as the ridge aloft
over eastern Wyoming moves into the Dakotas by morning. Not as cold
as last night as the air mass moderates. Nearly all locations will
remain above freezing.

Friday...Quite mild end to the week with southwest flow aloft and a
decent surface lee trough developing across eastern Wyoming. Maximum
temperatures at lower elevations ranging from the mid 60s to near 80
degrees with 700 mb temperatures near 6 Celsius and downslope
warming.

Friday night...Will need to watch for increasing winds across our
wind prone locations as the Craig to Casper 700 mb height gradients
will be near 50 meters early and 700 mb winds will be near 50 knots.
Later shifts may need to consider possible high wind watches and
warnings for wind prone places like Arlington, Bordeaux and Vedauwoo.
Moderating airmass and more wind will produce an even more mild night
than tonight with most low temperatures in the 40s.

Saturday...Increasing cloud cover and a passing cold front will
produce a slightly cooler day, though still quite mild for early
April. Progged gradients suggest windy conditions west of Interstate
25. With low and mid levels becoming more moist and cold frontal
forcing moving into our western counties, we expect a chance of
showers and a few thunderstorms primarily along and west of I-25 in
the afternoon.

.LONG TERM...(Saturday night through Thursday)
Issued at 300 PM MDT Thu Apr 6 2017

12Z medium range models/ensembles continue to prog the upper trough
axis to transition to a closed low over eastern WY Sunday and track
to the east across SD and southern MN through Monday. The cool and
unsettled weather will likely persist through early Monday when
drier northwest flow aloft shuts off the precipitation. Precipitation
amounts will range from a tenth lower elevations to as much as a
quarter inch for higher elevations, where 2-4 inches of snow may
accumulate. The main impact from this storm system will be the
potential for a bora wind event after fropa early Sunday. The local
high wind models show 20-60% probabilities for Bordeaux between 06Z
Sunday and 06Z Monday, with CAG-CPR 850mb height from 55-75m. Even
Cheyenne, the probability is high at 25% around 12Z Sunday. High
wind highlights may be necessary for the southeast WY plains as
well as the wind-prone areas. High temperatures will be 20 degrees
cooler Sunday with 40s and 50s. Monday will be blustery and cool.
A moderating temperature trend begins Tuesday with ridging aloft.
Increasing south- southwest flow promote above normal temperatures,
with highs in the 60s to around 70 Thursday. A weak shortwave may
produce isolated showers across western Nebraska Wednesday, otherwise
it will be dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 603 PM MDT Thu Apr 6 2017

Mid and high clouds are expected to begin to stream in from the
west tonight. Wind speeds will also be on the increase tomorrow
ahead of the next trof moving towards the west coast. Otherwise,
VFR conditions will be the rule.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Thu Apr 6 2017

Minimum relative humidities from 15 to 20 percent Friday afternoon
along and east of I-25, with humidities slightly higher Saturday
afternoon. Gusty winds at times, especially Saturday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Friday afternoon through Friday evening
     for WYZ301-310.

NE...Fire Weather Watch from Friday afternoon through Friday evening
     for NEZ311>313.

&&

UPDATE...REC
SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...REC
FIRE WEATHER...RUBIN
Hazardous weather outlook, Apr 6, 7:11 AM MDT, 20 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
711 AM MDT Thu Apr 6 2017

WYZ101>119-071200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
711 AM MDT Thu Apr 6 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming...and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Pacific low pressure system will move into the area for the
weekend, bringing windy conditions and chances of rain and snow.
Hazardous travel will be possible Sunday night as colder air moves
into the area, especially north of Interstate 80.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-071200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
711 AM MDT Thu Apr 6 2017

This hazardous weather outlook is for the western Nebraska Panhandle.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:08 PM MDTFire Weather WatchCYS15 hr
Apr 7, 11:25 AM MDTHigh Wind WarningCYSAlbany, Carbon30 hr
Apr 7, 11:29 AM MDTRed Flag WarningCYS8 hr

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.